South Dakota, 2020

Tornado and Hail in South Dakota, July 4, 2020

July 4, 2020 · NWS ABR · 32 events in 9 counties and zones

After some early morning severe thunderstorms produced large hail and severe winds, an outflow boundary descended southeast across north central and northeast South Dakota during the evening producing more severe thunderstorms for the region. Severe wind gusts up to near 100 mph, large hail up to golf balls, along with an EF2 tornado brought significant damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

After some early morning severe thunderstorms produced large hail and severe winds, an outflow boundary descended southeast across north central and northeast South Dakota during the evening producing more severe thunderstorms for the region. Severe wind gusts up to near 100 mph, large hail up to golf balls, along with an EF2 tornado brought significant damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 3, 10:34 PM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 3, 10:34 PM MST, 2 hours 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1234 AM CDT Sat Jul 4 2020

.UPDATE...
Issued at 1231 AM CDT Sat Jul 4 2020

See the updated aviation discussion below.

UPDATE Issued at 1009 PM CDT Fri Jul 3 2020

There is one storm out over the northwest corner of South Dakota.
The setup tonight supports the potential for some convection to
move or develop toward Corson/Dewey county over the next 2 or 3
hours. More than likely, convection will continue to evolve into a
semi-organized system north of this CWA overnight tonight.
Nevertheless, with the track record models have had this past week
creating and moving convection, wouldn't be shocked if the
southern end of NoDak's storms were to extend down into far
northern SoDak at some point prior to 12Z Saturday. Going forecast
accounts for this potential.

UPDATE Issued at 620 PM CDT Fri Jul 3 2020

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.SHORT TERM...(This Evening through Saturday Night)
Issued at 318 PM CDT Fri Jul 3 2020

Main challenge in the short term period continues to be thunderstorm
chances. Did have a few weak storms along a boundary over far
eastern South Dakota earlier today that even produced a few funnel
clouds, but those have now dissipated. The region will remain
situated between high pressure to the east and low pressure to the
west through the period, with hot and humid conditions in place,
which is always conducive to convective development. Much of the
area is under a weak CAP today, and that is helping to limit
development. The CAP really doesn't break at all tonight through
Saturday night. So in general, we will remain in a high
instability/low shear environment with a bit of a CAP in place. Will
also not see much in the way of low level jet support as the jet
will be over the western half of the state tonight. It does shift to
the central part of the state Saturday night, but will be much
weaker. Therefore, not expecting much in the way of organized
convection tonight. The jet may be enough to get something going
Saturday afternoon and night, and this is highlighted by SPC having
the western part of the CWA in the Marginal Risk area.

Low temperatures tonight will be in the upper 60s to lower 70s, with
highs on Saturday in the upper 80s to mid 90s. Lows on Saturday
night will again be in the upper 60s to lower 70s.

.LONG TERM...(Sunday through Friday)
Issued at 318 PM CDT Fri Jul 3 2020

Flow looks like its more or less persistent west-southwesterly with
a number of waves that will progress across the Dakotas. Even
between these features persistent humidity and warm temperatures
will keep us unstable, so not much overall change to the forecast
which features a near daily chance for storms. Frontal passage early
Monday may bring a bubble high into the area, though timing
differences with this feature mean its difficult to resolve the
actual brief period where we would be more confident that POPs and
humidity could drop, and then again it might not even clear the
CWA, so where the boundary hangs up will likely provide a better
focus for convection. Otherwise, once that high has moved on
east, it's back into the soup with storm chances through the end
of the work week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1231 AM CDT Sat Jul 4 2020

Terminals KABR,KATY,KPIR,KMBG

For the most part, dry weather VFR conditions are forecast to
prevail across the area through the TAF period. Cannot rule out a
couple thunderstorms late tonight across parts of central/north
central South Dakota. Still looks like KMBG would be the most
likely terminal to be affected by a thunderstorm overnight. By the
end of daytime heating on Saturday, will be looking to the north
for any convection developing or working down out of southern
North Dakota.

***Construction to improve the taxiway for runway 13 at the KPIR
terminal may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Serr
SHORT TERM...Parkin
LONG TERM...Connelly
AVIATION...Dorn
Hazardous weather outlook, Jul 3, 2:42 AM MST, 22 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
442 AM CDT Fri Jul 3 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-040945-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
442 AM CDT Fri Jul 3 2020 /342 AM MDT Fri Jul 3 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Showers will be possible over northeastern South Dakota through the
early morning hours. Locally strong and gusty winds of 50 to 60 mph are
possible with showers.

North central South Dakota will see showers and thunderstorms
through the morning hours today. Severe storms are not expected.

Additional thunderstorms will be possible tonight, mainly for
locations north of Highway 212. Gusty winds and hail will be possible
with some storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional afternoon and nighttime thunderstorms are possible
Saturday through early next week. Some storms on Saturday and
Sunday could become strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SD

In the hours before

Special weather statement, Jul 3, 9:30 PM MST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1030 PM MDT Fri Jul 3 2020

SDZ003-040500-
Corson SD-
1030 PM MDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CORSON COUNTY UNTIL
1100 PM MDT...

At 1029 PM MDT, Doppler radar was tracking a strong thunderstorm over
Thunder Hawk, or 8 miles east of Lemmon, moving east at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Keldron and Thunder Hawk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4594 10200 4595 10187 4594 10174 4582 10175
      4583 10200
TIME...MOT...LOC 0429Z 268DEG 20KT 4594 10198

SD

The radar

The Bismarck radar (KBIS), 103 km away, was scanning. The volume nearest the first event began at 08:18 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 7 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Corson

When
July 4, 1:19 AM MST
Where
Corson County, 4.8 mi WNW of Mc Laughlin
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
45.850, -100.910

Thunderstorm Wind, Corson

When
July 4, 2:06 AM MST
Where
Corson County, 11.1 mi S of Bullhead
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.610, -101.060

Thunderstorm Wind, Campbell

When
July 4, 5:44 AM CST
Where
Campbell County, 1.38 mi N of Herreid Muni Arpt
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
45.870, -100.070

Hail, Corson

When
July 4, 5:05 AM MST
Where
Corson County, 2.13 mi SSE of Wakpala
Measured
1 in hail
Reported by
Public
Coordinates
45.640, -100.520

Hail, Faulk

When
July 4, 8:10 AM CST
Where
Faulk County, 3.75 mi NNW of Chelsea
Measured
1.75 in hail
Reported by
Public
Coordinates
45.220, -98.780

Thunderstorm Wind, McPherson

When
July 4, 5:18 PM CST
Where
McPherson County, 0.84 mi NW of Spring Creek Colony
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.910, -98.840

Seventy mph winds were estimated.

Thunderstorm Wind, McPherson

When
July 4, 5:58 PM CST
Where
McPherson County, 8.72 mi SW of Langlake
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.770, -99.360

Thunderstorm Wind, McPherson

When
July 4, 6:14 PM CST
Where
McPherson County, 0.48 mi E of Leola
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
45.720, -98.940

Estimated eighty mph wind downed a tree and collapsed a garage.

Thunderstorm Wind, McPherson

When
July 4, 6:30 PM CST
Where
McPherson County, 1.19 mi NW of Wetonka
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
45.630, -98.800

Significant damage was done to a machine shed by estimated eighty mph winds.

Thunderstorm Wind, McPherson

When
July 4, 6:30 PM CST
Where
McPherson County, 1.46 mi NNW of Wetonka
Measured
78 kt (90 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.640, -98.790

Estimated ninety mph winds brought several power poles down, trees and branches down, took part of a shop roof off, along with hay bales blown into different pastures.

Thunderstorm Wind, McPherson

When
July 4, 6:30 PM CST
Where
McPherson County, 3.49 mi N of Wetonka
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
45.670, -98.790

Tree and building damage from estimated eighty mph winds.

Tornado, McPherson

When
July 4, 6:35 PM CST to 6:39 PM CST
Where
McPherson County, 3.48 mi NNW of Wetonka to 1.87 mi NE of Wetonka
Rating
EF2
Path length
2.66 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
45.669, -98.798

A tornado touched down 3 miles north northwest of Wetonka causing significant damage to the Grassland Hutterite Colony. A large machine shop lost the roof and wall. A large, empty, anchored grain bin was completely removed from its base and the adjacent feed mill was significantly damaged. A 400 foot by 80 foot turkey barn was completely destroyed along with a smaller outbuilding. Debris from these two buildings was scattered in many directions. A trailer was flipped, freight storage unit rotated and two other outbuildings had complete loss of roof panels. Roof and siding damage occurred to many of the residential buildings. Tree and crop damage had also occurred. The tornado tracked over 2 miles southeast, crossing Mcpherson County Highway 23 and ending about one mile north northeast of Wetonka. Debris from the Grassland Colony was dispersed along the entire track of the tornado.

Thunderstorm Wind, McPherson

When
July 4, 6:35 PM CST
Where
McPherson County, 1.61 mi WNW of Long Lake Colony
Measured
78 kt (90 mph) estimated gust
Reported by
Public
Coordinates
45.610, -98.830

Estimated ninety mph winds removed panels from a turkey barn roof and damaged a feed mill. A fire truck was completely destroyed.

Thunderstorm Wind, McPherson

When
July 4, 6:35 PM CST
Where
McPherson County, 0.84 mi NW of Wetonka
Measured
78 kt (90 mph) estimated gust
Reported by
Public
Coordinates
45.630, -98.790

Estimated ninety mph winds destroyed a machine shed, an old barn, along with other outbuildings.

Thunderstorm Wind, McPherson

When
July 4, 6:35 PM CST to 6:45 PM CST
Where
McPherson County, 1 mi W of Wetonka
Measured
84 kt (97 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.620, -98.801

Multiple rounds of severe winds occurred at the residence. There were very strong winds from the northwest along with south winds from the storm inflow. The most significant damage was done to a machine shop which lost the majority of the roof and walls. Farm machinery was damaged including a seed drill which was rotated and a feed wagon which was rolled onto its side. An old barn was toppled. This damage primarily spread from northwest to southeast. Finally, a small outbuilding was tossed back to the north, likely from the strong southerly inflow winds.

Thunderstorm Wind, McPherson

When
July 4, 6:35 PM CST to 6:50 PM CST
Where
McPherson County, 0.84 mi WNW of Long Lake Colony to Long Lake Colony
Measured
84 kt (97 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.606, -98.815

Significant damage occurred to the Long Lake Hutterite Colony. Witnesses said two rounds of wind caused damage to the property. Southerly storm inflow winds ripped multiple roof panels off four separate turkey barns. Debris was spread to the west northwest. Additional damage was done to a feed mill and a machine shed was completely destroyed. Debris from these buildings was tossed from north northwest to south southeast. Other grain bin damage also occurred. The total path length was about a half mile or slightly more.

Thunderstorm Wind, McPherson

When
July 4, 6:40 PM CST
Where
McPherson County, 0.84 mi NE of Wetonka
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.630, -98.770

Estimated ninety mph winds tore the roof off a trailer home and uprooted trees.

Thunderstorm Wind, Brown

When
July 4, 6:45 PM CST
Where
Brown County, 1.46 mi NNW of Richmond
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.540, -98.640

Thunderstorm Wind, Edmunds

When
July 4, 7:18 PM CST
Where
Edmunds County, 2.84 mi NE of Mina
Measured
57 kt (66 mph) measured gust
Reported by
NWS Employee
Coordinates
45.460, -98.730

Sixty-five mph winds caused some spotty tree and building damage at Mina Lake.

Thunderstorm Wind, Edmunds

When
July 4, 7:30 PM CST
Where
Edmunds County, 6.39 mi NNE of Craven
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.510, -98.890

Estimated seventy mph winds damaged some barn doors along with downing some tree branches.

Thunderstorm Wind, Edmunds

When
July 4, 7:31 PM CST
Where
Edmunds County, 2.84 mi NE of Mina
Measured
74 kt (85 mph) measured gust
Reported by
NWS Employee
Coordinates
45.460, -98.730

Hail, Walworth

When
July 4, 7:32 PM CST
Where
Walworth County, 3.12 mi NNE of Selby
Measured
1 in hail
Reported by
Public
Coordinates
45.540, -100.000

Thunderstorm Wind, Edmunds

When
July 4, 7:32 PM CST
Where
Edmunds County, 0.84 mi NE of Mina
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.440, -98.760

A camper was tipped over and an evergreen tree was downed by estimated seventy-five mph winds.

Thunderstorm Wind, Faulk

When
July 4, 8:08 PM CST
Where
Faulk County, 4.86 mi N of Chelsea
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.240, -98.760

Estimated seventy mph winds scattered several chemical bulk containers about the yard.

Hail, Faulk

When
July 4, 8:10 PM CST
Where
Faulk County, 3.75 mi NNW of Chelsea
Measured
1.75 in hail
Reported by
Public
Coordinates
45.220, -98.780

Thunderstorm Wind, Faulk

When
July 4, 8:14 PM CST
Where
Faulk County, 3.42 mi E of Faulkton Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.030, -99.050

Estimated sixty mph winds brought down several large tree branches along with a dead tree. The dead tree fell onto a building.

Thunderstorm Wind, Faulk

When
July 4, 8:17 PM CST
Where
Faulk County, 4.02 mi SW of Chelsea
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
45.130, -98.810

Hail, Walworth

When
July 4, 8:20 PM CST
Where
Walworth County, 5.06 mi SE of Java
Measured
1 in hail
Reported by
Public
Coordinates
45.440, -99.840

Hail, Walworth

When
July 4, 8:30 PM CST
Where
Walworth County, 9.57 mi SE of Java
Measured
1 in hail
Reported by
Public
Coordinates
45.390, -99.780

Thunderstorm Wind, Hand

When
July 4, 8:30 PM CST
Where
Hand County, 10.92 mi NE of Polo
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.890, -98.940

Estimated sixty-five mph winds downed tree branches along with a few trees.

Hail, Edmunds

When
July 4, 8:47 PM CST
Where
Edmunds County, 9.69 mi S of Bowdle
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.310, -99.660

Thunderstorm Wind, Potter

When
July 4, 9:09 PM CST
Where
Potter County, 0.97 mi E of Tolstoy
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.200, -99.610

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyThe tornado archive for South Dakota, 2020Warnings in South Dakota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908149, 908150, 908151, 907875, 907877, 908152, 908126, 908127, 908129, 908130, 908131, 908122, 908132, 908133, 908165, 908173, 908135, 908154, 908155, 908136, 908156, 907879, 908138, 908139, 907880, 908146, 908158, 907882, 907883, 908148, 907884, 908159.